Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2005, 3:37 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2005, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 18, 2005, 4:10 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Cumberland County, NC, Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 181937
SVRRAH
NCC051-093-182000-
/O.NEW.KRAH.SV.W.0085.050718T1937Z-050718T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EDT MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
NORTHWESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 400 PM EDT
* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF POPE AIR FORCE BASE...OR ABOUT
13 MILES NORTHEAST OF RAEFORD. MOVING EAST AT 5 MPH. PENNY SIZED
HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
POPE AIR FORCE BASE...FORT BRAGG...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3508 7923 3520 7923 3517 7916 3516 7911
3519 7908 3520 7899 3522 7893 3520 7894
3505 7894
$$
JO2 follow-up statements
000
WWUS52 KRAH 181954
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
354 PM EDT MON JUL 18 2005
NCC051-093-182000-
/O.CON.KRAH.SV.W.0085.000000T0000Z-050718T2000Z/
HOKE NC-CUMBERLAND NC-
354 PM EDT MON JUL 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
NORTHWESTERN CUMBERLAND AND NORTHEASTERN HOKE COUNTIES...
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES WEST OF POPE AIR FORCE BASE...OR ABOUT
13 MILES NORTHWEST OF FAYETTEVILLE. THIS STORM WAS NEARLY STATIONARY.
LAT...LON 3508 7923 3520 7923 3517 7916 3516 7911
3519 7908 3520 7899 3522 7893 3520 7894
3505 7894
$$
JO000
WWUS52 KRAH 182010
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT MON JUL 18 2005
NCC051-093-182020-
/O.EXP.KRAH.SV.W.0085.000000T0000Z-050718T2000Z/
HOKE NC-CUMBERLAND NC-
410 PM EDT MON JUL 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUMBERLAND AND
NORTHEASTERN HOKE COUNTIES EXPIRED AT 400 PM EDT...
LAT...LON 3508 7923 3520 7923 3517 7916 3516 7911
3519 7908 3520 7899 3522 7893 3520 7894
3505 7894
$$
JOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:42 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 18, 1:42 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 142 PM EDT MON JUL 18 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... .THIS EVENING-TONIGHT...MSAS/RUC MOISTURE CONVERGENCE AND INSTABILITY APPEAR GREATER IN THE COASTAL PLAIN AND SANDHILLS AND SHOULD LEAD TO GREATER COVERAGE OF STORMS SOUTHEAST THAN NORTHWEST THIS EVENING. MODELS MAINTAIN A RIDGE ALOFT ACROSS THE REGION WITH WEAK WESTERLY FLOW OVER CENTRAL NC. NO DISCONTINUITIES ALOFT APPEAR UNTIL A MINOR SHEAR AXIS...MAINLY DEPICTED BY THE GFS THU...BUT GEOPOTENTIAL HEIGHTS REMAIN NEAR 594 AT 500 MB THROUGH THE PERIOD. THE AIRMASS REMAINS HUMID WITH PRECIPITABLE WATER IN THE 2.0 TO 2.2 INCH RANGE. RH FIELDS SHOW AN E-W AXIS OF HIGHER RH SINKING SOUTH THROUGH THE AREA WED NGT-THU...BUT STILL HARDLY MORE THAN WHAT HAS BEEN DEPICTED BY MODELS IN THE PREVIOUS DAYS. THERMODYNAMIC ANALYSIS SHOWS SOMEWHAT GREATER MID LEVEL LAPSE RATES THU AND THE NAM DEPICTS GREATER CAPE >3000 J/KG THAT DAY AS WELL. POPS WILL REMAIN IN THE LOW CHANCE OR SLIGHT CHANCE CATEGORIES 18-32 PERCENT FOR DIURNAL AIRMASS THUNDERSTORMS TUE AND WED...WITH A SLIGHT INCREASE ON THU. MODEL LOW LEVEL THICKNESS IS 3-6M LESS TUE AND WED THAN TODAY (1321M @ GSO)...POSSIBLY HOLDING MAX TEMPERATURES A DEGREE OR TWO LESS THE NEXT COUPLE OF DAYS UNDER PARTLY SUNNY SKIES. PERSISTENCE SUGGESTS LOWS REMAINING IN THE 70-75 DEGREE RANGE ACROSS THE CWA. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... RELATIVELY LITTLE CHANGE TO THE EXTENDED OVERALL. THE GFS...AND CONSEQUENTLY HPC...BRINGS A FRONT SOUTH THROUGH THE AREA FRIDAY LATE AFTERNOON. THE FRONT WILL DO LITTLE TO SIGNIFICANTLY RELIEVE US OF THE HEAT AND HUMIDITY OF LATE...BUT HAVE COOLED TEMPERATURES EVER SO SLIGHTLY BY A COUPLE OF DEGREES TOWARD THE WEEKEND. THE LARGER REFLECTION IS IN THE DEWPOINTS...WITH UPPER 60S PROGGED INSTEAD OF LOWER 70S BY SATURDAY. CONTINUED THE TREND OF MORE DIURNALLY-DRIVEN CONVECTION FOR THE FIRST PART OF THE EXTENDED UNTIL THE ARRIVAL OF THE POTENTIAL FRONT. SHORTWAVE AND ASSOCIATED VORT MAX ALONG WITH A HINT OF JET ENERGY WILL PROVIDE ENOUGH LIFT FOR CHANCE POPS THROUGH EARLY SATURDAY MORNING...TO BE TWEAKED WITH INCREASING CONFIDENCE IN LATER PERIODS. PICKED THE DIURNAL TREND UP AGAIN BY SUNDAY AS HIGH PRESSURE BEGINS TO BUILD IN AGAIN. -TDP && .AVIATION... SCATTERED CONVECTION WILL THREATEN ALL TAF SITES THIS AFTERNOON/EARLY EVENING...BUT WILL BE MORE WIDESPREAD IN THE EAST. AS SUCH...WILL HAVE A PERIOD OF THUNDER IN RWI AND FAY TAFS TIL 00Z. VISIBILITIES HAVE FALLEN BRIEFLY TO NEAR MVFR AT TAF LOCATIONS IN THE PREDAWN DURING THE PAST SEVERAL NIGHTS AS WE FAIL TO DECOUPLE THE BOUNDARY LAYER. NO AIRMASS MODIFICATION AGAIN TONIGHT...SO EXPECT NEAR MVFR CONDITIONS AGAIN IN THE 10Z TO 13Z TIME FRAME. -MLM && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...TDP AVIATION...MLM
Hazardous weather outlook, Jul 18, 5:50 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT MON JUL 18 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-191000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 550 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 18, 11:37 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT...CORRECTED... NATIONAL WEATHER SERVICE RALEIGH NC 1137 AM EDT MON JUL 18 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-182200- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 1137 AM EDT MON JUL 18 2005 ...HOT AND HUMID AIR WILL RESULT IN HEAT INDEX VALUES NEAR 105 OVER CENTRAL NORTH CAROLINA THIS AFTERNOON... STRONG HIGH PRESSURE EXTENDING FROM BERMUDA INTO THE CAROLINAS WILL HELP PUSH TEMPERATURES WELL INTO THE 90S THIS AFTERNOON. THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE IT FEEL CLOSE TO 105 DEGREES OUTDOORS IN THE SHADE...AND EVEN HOTTER IN THE FULL SUN. HEAT INDEX VALUES NEAR 105 DEGREES CAN POSE A HEALTH RISK TO THE ELDERLY...CHILDREN...AND ANYONE EXERTING THEMSELVES OUTDOORS. HEAT CRAMPS...HEAT EXHAUSTION...AND DEHYDRATION ARE POSSIBLE. PROPER PRECAUTIONS SHOULD BE TAKEN TO AVOID THESE RISKS. LIMIT YOUR TIME OUTDOORS. STAY OUT OF THE SUN AS MUCH AS POSSIBLE. AND IF YOU MUST WORK OUTSIDE...TAKE FREQUENT BREAKS IN AIR CONDITIONING OR A WELL VENTILATED SHADY AREA. DRINK PLENTY OF WATER. RFG
Special weather statement, Jul 18, 3:07 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 307 PM EDT MON JUL 18 2005 NCZ075-086-182000- HOKE-MOORE- 307 PM EDT MON JUL 18 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN MOORE AND NORTHERN HOKE COUNTIES THROUGH 400 PM EDT... AT 307 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SOUTHERN PINES...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ASHLEY HEIGHTS... INVERNESS...MCCAIN...CAMBELLS CROSSROADS. GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS ALONG WITH A BRIEF PERIOD OF VERY HEAVY RAINFALL. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER IMMEDIATELY. HEAVY RAIN WILL CAUSE PONDING ON ROADWAYS WHICH COULD RESULT IN HYDROPLANING. JO
Special weather statement, Jul 18, 3:14 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 314 PM EDT MON JUL 18 2005 NCZ027-028-043-182015- EDGECOMBE-NASH-WILSON- 314 PM EDT MON JUL 18 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN NASH...EDGECOMBE AND NORTHERN WILSON COUNTIES THROUGH 415 PM EDT... AT 314 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WEST CREEK...OR ABOUT 7 MILES SOUTHEAST OF NASHVILLE...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELM CITY...AND... SHARPSBURG...TOWN CREEK...WILLBANKS...MACCLESFIELD. GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER IMMEDIATELY. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:48 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 27 min |
| Jul 18, 5:13 PM EDT | Flash Flood Warning | RAH | Moore | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.